Please or to access all these features

Elderly parents

DF in medical emergency at care home

34 replies

LaBelleSauvage123 · 28/11/2023 19:08

DF has deteriorated over the last few days and is struggling to breathe. Dr came today and said his lungs sound clear but she thinks he has an upper respiratory infection. This is complicated by dementia and an old neck injury which has affected his swallow. He is on the respect pathway, so no admittance to hospital for invasive treatment. They are giving him morphine/Midazolam but it doesn’t seem to be helping. The home staff seem panicked - they haven’t seen this before - but are reluctant to call an ambulance. It’s particularly bad at night. I am terrified that he’s going to die in distress, unable to breathe. Surely in these sorts of situations, paramedics ( or an OOH dr) can come out and give stronger meds? Has anyone got any advice?

OP posts:
New posts on this thread. Refresh page
LaBelleSauvage123 · 29/11/2023 18:15

Thanks everyone for your kind words.

OP posts:
SkyFullofStars1975 · 29/11/2023 17:11

I'm so sorry for your loss, OP but very glad to hear that your DF was peaceful and well cared for at the end.

Look after yourself, grief is a long and hard journey Flowers

MereDintofPandiculation · 29/11/2023 15:59

Just want to assure others reading this that @SkyFullofStars1975 ’s experience is not universal. DF’s nursing home has two nurses during the day for 30 patients, and 1 at night.

MereDintofPandiculation · 29/11/2023 15:56

Sorry, @LaBelleSauvage123 Flowers Glad you were able to be there and that the care at the end was good

vipersnest1 · 28/11/2023 23:10

@LaBelleSauvage123, how sad for you, but I'm so glad he was peaceful and you were able to be there. It's a horrible time and I understand however you are feeling. Flowers

hohohowheniscmascoming · 28/11/2023 22:58

So sorry xx

EmmaEmerald · 28/11/2023 22:51

Much love to you xx

Mum5net · 28/11/2023 22:46

So sorry, OP. Difficult for all. Look after yourself, as even though it was anticipated, it’s still a shock.

Houseplanter · 28/11/2023 22:40

I'm so sorry x

Pinkpinkplonk · 28/11/2023 22:38

💐💐

StandByMode · 28/11/2023 22:33

Oh LaBelle, I'm so sorry x I'm glad you made it in time, and felt his final moments were peaceful. Be gentle on yourself x

viques · 28/11/2023 22:32

I am so sorry for your loss, but I am glad you were able to be with him and that he went gently. Take care of yourself.

CompanyisComing · 28/11/2023 22:27

I’m so sorry for your loss LaBelle. I’m very glad that he got the right care in the end.

LaBelleSauvage123 · 28/11/2023 22:25

Thank you all for your replies. DF died about half an hour after I arrived at the home. In the end the staff did all the right things and he was peaceful and settled. It’s just very very sad.

OP posts:
CompanyisComing · 28/11/2023 19:51

helpfulperson · 28/11/2023 19:45

I know this isn't a good way to look at it but it is around time for night shift staff to come on. So a different nurse and different carers. Hopefully they may be better. If not there is nothing to stop you being clear that you expect an ambulance called and will call it yourselves if they don't.

I don’t think an ambulance would be appropriate or necessary.

They could insist that 111 is called for an urgent home visit from the OOH GP if they feel he needs reviewing.

With adequate morphine and midazolam on board he shouldn’t be struggling for breath to the extent of needing oxygen, but if he does require oxygen for comfort the ambulance could only give it for the duration of the visit, and then it would leave with them again. The OOH GP can request delivery of a home oxygen concentrator from BOC if deemed appropriate for his current condition, and that is usually delivered within 24hrs.

The most significant professional in this situation who needs to step up and get things managed properly is the Nurse on duty.

I hope OP arrives to find that her DF is actually very settled and calm.

helpfulperson · 28/11/2023 19:45

I know this isn't a good way to look at it but it is around time for night shift staff to come on. So a different nurse and different carers. Hopefully they may be better. If not there is nothing to stop you being clear that you expect an ambulance called and will call it yourselves if they don't.

CompanyisComing · 28/11/2023 19:42

Blushingm · 28/11/2023 19:40

Levomepromazine is also quite effective for agitation

It depends what drugs are used for the EOL pathway in the OP’s DF’s area. I’ve tried to cover all of the common options, but a slight change of postcode/boundary and the local prescribing committee will favour the use of one set of drugs over another.

Blushingm · 28/11/2023 19:40

Levomepromazine is also quite effective for agitation

Blushingm · 28/11/2023 19:38

Houseplanter · 28/11/2023 19:13

Are the district nurses involved? They should be, and should be over seeing the administration and effectiveness of the drugs

They'd only be involved if it was a residential home rather than a nursing home

CompanyisComing · 28/11/2023 19:35

LaBelleSauvage123 · 28/11/2023 19:24

ThAnks for all your replies - I’m going over now and my sister is already there. Yes we do feel that he’s probably at end of life but don’t want him to die in distress.

Once he has got the right doses of morphine and midazolam on board then he shouldn’t be in any distress at all. He should be comfortable and pain free.

Please don’t hesitate to escalate to the home manager if you’re finding the nurse particularly laissez-faire at the expense of your DF’s comfort.

There should be four drugs on the drug chart that they can give in small doses as needed (up until a certain quantity of doses in a certain period of time - at which point they would need to consider switching his prescription over to a syringe drive so that the medication is given continuously).

Morphine (or Oxycodone or diamorphine) for pain or breathlessness.

Midazolam (or haloperidol) for agitation, delirium or anxiety.

Hyoscine (or glycopyrronium) for chest secretions or excess saliva (with swallowing difficulties your dad might already wear a hysocine patch behind his ear).

Cyclizine (or Levomopromazine or Metoclopromide) for nausea or vomiting.

Don’t be afraid to ask them to give something if you feel the need isn’t being anticipated by the nurse on duty.

EmmaEmerald · 28/11/2023 19:33

OP could the breathing be death rattle? Dad sounded like for a couple of days before death - and the flipping doctors didn't agree that it was death rattle!

do whatever makes him more comfortable, but there may be a very hard bit before he passes to peace. I'm sorry, I know this is horrendous.

Pp said "It’s really not okay that the care staff are so flustered by it that they’re passing that same anxiety onto you, this really cannot be the first occasion they’ve come across with someone in this set of circumstances."

On one level I agree.

But mum's been in respite care twice and carers are often new because they don't stay long.

dad had experienced nurses who were visibly distressed by the state of him, the calm ones might have come across as blase to some. I probably came across as barking orders at HCPs!

Tribblesarelovely · 28/11/2023 19:29

As others have said, you need the District Nurses who are very skilled in palliative care.

LaBelleSauvage123 · 28/11/2023 19:28

DF isn’t able to respond or tell us what he’d like to happen so it’s up to us

OP posts:
LaBelleSauvage123 · 28/11/2023 19:26

It’s a care home but has a nursing wing ( he’s in the dementia section). He has FNC.

OP posts:
LaBelleSauvage123 · 28/11/2023 19:25

He’s been on hyoscine for ages - not helping

OP posts: